DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20182100

Analysis of adverse drug reactions encountered in a tertiary care hospital: a cross sectional study

Syed Hussain F., Sathyanarayanan V., Jamuna Rani R.

Abstract


Background: Adverse drug reactions are due to hazards of drug therapy and can occur with any class of drugs. The aim of this study was to evaluate and record adverse drug reactions reported from various departments of a tertiary care hospital.

Methods: A Cross Sectional study conducted in a tertiary care hospital for a period of 4 months from March to June 2017 after Institutional Ethics Committee approval. ADRs reports collected and analyzed for causality, severity and preventability by international standardized scales.

Results: A total of 38 ADR’s were reported during the study period with male predominance (58%). Most of the ADR’s (42%) were common in patients in the age group 19-39 years. More number of ADR’s were from Medicine (29%). Most commonly affected organ systems were skin (45%). The drugs mostly accounted were antibiotics (55%) especially Cephalosporins (33%). According to Naranjo’s causality assessment scale 74% of reactions were probable, 26% were possible, Modified Hartwig and Seigel severity assessment scale revealed 45% ADRs to be moderate, 42% were mild and 13% were severe, Modified Schumock and Thorton Preventability assessment scale which revealed 61% ADRs were not preventable, 32% were probably preventable,7% were definitively preventable.

Conclusions: Adverse Drug Reactions are common and some of them resulted in increased healthcare cost due to need of some interventions and increased length of hospital stay. The health system should promote the spontaneous reporting of ADR’s. The proper documentation and periodic reporting to Pharmacovigilance Centres is required to ensure drug safety.


Keywords


Adverse Drug Reactions, Causality, Pharmacovigilance, Spectrum, Spontaneous reporting

Full Text:

PDF

References


Gershanik J, Boecler B, Ensley H, McCloskey S, George W. The gasping syndrome and benzyl alcohol poisoning. Engl J Med. 1982;307(22):1384-8.

Tripathi KD. Essentials of Medical Pharmacology, JP Brothers, 7th Ed, New Delhi; 2013:82-91.

Zhang M, Holman CDJ, Preen DB, Brameld K. Repeat adverse drug reactions causing hospitalization in older Australians: a population-based longitudinal study 1980-2003. Br J Clin Pharmacol. 2007;63:163-70.

Kaur S, Kapoor V, Mahajan R, Lal M, Gupta S. Monitoring of incidence, severity, and causality of adverse drug reactions in hospitalized patients with cardiovascular disease. Indian J Pharmacol. 2011;43(1):22-6.

Patil JS. Pharmacovigilance in India. J Pharmacovigilanace. 2014;2:2.

Kala. P, Jamuna Rani. R, Sangeetha Raja. A Cross Sectional Study of Adverse Drug Reactions in A Tertiary Care Teaching Hospital. International Journal of Pharma and Bio Sciences. 2015 Jun;6(2). [Cited 2018 Mar 24].

Shamna M, Dilip C, Ajmal M, Linu Mohan P, Shinu C, Jafer CP. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharmaceutical Journal: SPJ. 2014;22(4):3038.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. Method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;80:289-95.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538. [PubMed: 10118597]

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents - a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Vora MB, Trivedi HR, Shah BK, Tripathi CB. Adverse drug reactions in inpatients of internal medicine wards at atertiary care hospital: A Prospective cohort study, J Pharmacol Pharmacother. 2011;2(1):21.

Rodriguez-Pena R, Pankaj M, Srivastava P, Martin E, Blanca-Lopez N, Mayorga C, Torres MJ. Allergic reactions to beta-lactams. Expert opin Drug Saf. 2006;5(1):31-48.

Raut A, Pawar A, Pankaj M, Srivastava P, Mishra A. Clinical pattern and severity of cutaneous adverse reactions. Int J Pharm Pharm Sci. 2013;5(2):612-6.

Bhattacharya S. The facts about penicillin allergy: A review. J Adv Pharm Technol Res. 2010;1(1):11-7.

Misbah HM, Girhepunje K, Pal R, Sugra SS. Incidence of adverse drug reactions in a tertiary care hospital: a systematic review and metaanalysis of prospective studies. Der Pharmacia Lettre. 2010;2(3):358-68.

Oshikoya KA, Njokanma OF, Chukwara HA, Ojo IO. Adverse drug reactions in Nigerian children. Paediatr. Perinat. Drug Ther. 2007;8:81-8.

Shareef SM, Naidu CDM, Raikar SR, Rao YV, Devika U. Development, implementation, and analysis of adverse drug reaction monitoring system in a rural tertiary care teaching hospital in Narketpally, Telangana. Int J Basic Clin Pharmacol. 2015;4(4):757-60.

Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to skin and V.D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci. 2011;2:2229-3701.

Jose J, Rao Padma GM, Jimmy B. Adverse drug reactions to fluoroquinolone antibiotics - analysis of reports received in a tertiary care hospital. Int J Risk Saf Med. 2008;20:169-80.

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54:226- 33.

Adithan S, Balamurugan N, Gunaseelan K, Akhtar S, Reddy KS, Adithan C. Adverse drug reaction profile of cisplatin-based chemotherapy regimen in a tertiary care hospital in India: An evaluative study. Ind J of Pharmac. 2010 Feb 1;42:40-3.